8
views
0
recommends
+1 Recommend
0 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: not found

      Acute overdosage with thioridazine: a review of the available clinical exposure.

      Veterinary and human toxicology
      Adolescent, Adult, Aged, Aged, 80 and over, Arrhythmias, Cardiac, chemically induced, Child, Child, Preschool, Drug Overdose, physiopathology, Electrocardiography, drug effects, Female, Humans, Infant, Infant, Newborn, Male, Middle Aged, Nervous System Diseases, Thioridazine, poisoning

      Read this article at

      ScienceOpenPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Two hundred and twenty-three cases of acute overdosage associated with thioridazine were reviewed. The most frequent feature was impairment of consciousness which was linearly dose-related and occasionally resulted in life-threatening complications. Arrhythmia was the most frequently reported serious toxic effect. Patients presenting with anoxia were at risk for arrhythmia, as were patients ingesting a high dose. Arrhythmia may, by decreasing cardiac output, predispose to the occurrence of all other observed complications (ie, pulmonary edema, severe hypotension and renal failure). Therefore, treatment of arrhythmias should be the keystone of management of thioridazine overdosage. Torsade de pointes was reported only once with overdosage. Isolated ventricular arrhythmias (VA) occurred at high doses (median 12 g). At lower doses (median 5 g), VA were frequently associated with conduction disturbances, which were not, as such, statistically predictive of arrhythmias. Since thioridazine in high doses exhibits a beta-adrenoceptor and a verapamil-like calcium channel blocking effect, drugs with these types of properties are contraindicated. VA may be refractory to lidocaine or recur after such therapy. Transient cardiac pacing appears to be the most appropriate management of VA. Although its efficacy is established for the treatment of phenothiazine-induced arrhythmias, its use remains rare (only 3/50 cases).

          Related collections

          Author and article information

          Comments

          Comment on this article